Gaining weight from medication. Prescribed Topamax to suppress appetite..is anyone taking this?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Rianna
Regular Member


Date Joined May 2005
Total Posts : 366
   Posted 10/16/2006 4:03 PM (GMT -7)   
I am starting to get very concerned about my weight gain.  I have gained 15 pounds in a short period of time since being put on depression and anxiety (Klonopin) medication.  I also just found out that I have an underactive thyroid which may be causing the weight gain.  I was prescribed Synthroid and the Psychiatrist may also put me on Topamax - she said it is used for appetite suppression...but I googled it and it said that it is a seizure medication??  Has anyone heard of this drug and currently taking it due to weight gain and to suppress appetite?  She said she prescribes it to binge eaters..but I don't binge...I just seem to eat more at meals than before I was on the antidepressants (Remeron).  Thanks for listening.

luvmdo
Regular Member


Date Joined Aug 2005
Total Posts : 43
   Posted 10/16/2006 10:25 PM (GMT -7)   
I took it for a couple of weeks. The doc who put me on it thought that I was bi-polar. I have since been diagnosed as Borderline Personality Disorder. Anyway, while I was on it, I went into a horrible manic phase that had me standing at the window, trying to decide whether or not to wake my children because I was positive that Jesus was coming back. I didn't sleep much at all during that two weeks, and maybe that is what made my mind get out of wack. I would take Ambien to sleep, and then still wouldn't sleep at all. I would stay up all night obsessing about bills, or worrying about illnesses or my religion or something horrible happening to my family or just cleaning. I could see how a person could loose weight, but I don't think that is the way I want to do it!!!! Yes, it is a seizure medication, also a bi-polar medication and a migrain medication and now being used for weight loss, but NOT BY ME!!!!
Where in the world am I?


els
Veteran Member


Date Joined Oct 2005
Total Posts : 4031
   Posted 10/17/2006 4:36 AM (GMT -7)   
Hi Rianna, There is alot of miss information out there about Topamax.  First, this is a medication for Migranes once it had been on the market awhile doctors found that it had side benefits in helping people loss weight and.....yes, even with some psychiatric disorders but they are given at much higher doses for these.
I have taken Topamax for about 4 years now for headaches (not diagnosed as migranes) I have MS and have terrible headaches from it.  I take 200mg at bedtime so I dont feel any sort of side effects from the medication and it does tend to make some people drowsy.  And yes, I did lose some weight when I started to take it.  It make it so I didnt feel hungry and would forget to eat but after being on the medication so long that effect has long wore off... eyes
 
I havent had any problems with it what so ever...I hope you do find it helpful for you. :-)

Elisha
Co~Mod: Depression
Moderator: Heart & Cardiovascular Disease
http://www.healingwell.com/donate


nivram
Regular Member


Date Joined Nov 2005
Total Posts : 105
   Posted 10/17/2006 10:51 AM (GMT -7)   
Hi Rianna, short note to say that my daughter was also prescribed topomax for weight gain due to zoloft, she was on it for a short time because it made her finger and toes tingling or even electric shock feelings. IT did supress her appietet some, she felt very tired and out of it from it. Those whom are birth control need to beware that it effects the effectiveness of their oral contraceptives. Good luck! We are still struggling with weight gain and have been off meds for almost a year!

Rianna
Regular Member


Date Joined May 2005
Total Posts : 366
   Posted 10/21/2006 8:54 AM (GMT -7)   
Thanks everyone for replying. I am hoping that perhaps the Synthroid (medication for underactive thyroid) will help with the weight gain. Maybe the weight gain I have been having is from having an untreated thyroid for so long. I just found it that I have an underactive thyroid which may have been causing the weight gain and depression.
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 05, 2016 1:48 PM (GMT -7)
There are a total of 2,733,103 posts in 301,081 threads.
View Active Threads


Who's Online
This forum has 151235 registered members. Please welcome our newest member, johndoss.
359 Guest(s), 17 Registered Member(s) are currently online.  Details
Tabular14, 81GyGuy, jliggett69, mikeb2308, Hungrydude, Starlight*, johndoss, LG13, jabele, Mexlyme, Bosco, Bookjunkie19, ks1905, Meshawmama, Tall Allen, iPoop, LanieG


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer